MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50618
Medical Device Problem Codes Fracture (1260); Improper or Incorrect Procedure or Method (2017); Material Deformation (2976)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The defect of both stents was identified during one procedure." as per cc form": resistance during prothesis expansion.An attempt to put on a second prothesis was also unsuccessful for the same reason, again, resistance during expansion.A plastic prothesis was used instead.Lab evaluation carried out on 17-jun-2020.Defects noted triggered reportability under the reporting precedence's for ¿delivery system kinks' and 'flexor breaking'.Kink-at distal end approx.2cm from white tip.Kink-at distal end approx.6cm from white tip.Unravelled metal coils -at distal end approx.6cm to 19.5cm.Kink-approx.1 cm from handle.Outer sheath is crumpled-at 1.5 to 8cmfrom handle.Kink-at 8cm from handle.Inner catheter broken off-at 6.5cm from white tip.Kink-approximately 12mm from broken end.The inner diameter of the yellow band marker is partially blocked.The metal coils are unravelled from the yellow band marker distally to approx.12.5cm the metal coiled section from distal 12.5 to 37.5 is loose.
 
Additional Manufacturer Narrative
Pma/510(k) #: k163018.The two zilbs-635-10-4 devices of lot c1693801 involved in this complaint were returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation: the devices related to this occurrence underwent a laboratory evaluation on the (b)(6)2020.On evaluation of the devices the following details were noted.(b)(4).A kink was observed approximately 2cm at the distal end from the white tip.A second kink was observed approximately 6cm from the white tip.On the inner black catheter at approx.6cm to 19cm the metals coils were unravelled.Approximately 1cm from the handle after the outer purple sheath cover another kink was observed.The stent was still attached.The device flushed with no issue.And a 0.035¿ wireguide passed through the device.(b)(4).At the handle after the purple sheath cover, the outer sheath is crumpled/distorted from proximal to handle at 1.5cm to 8cm.The outer sheath is kinked at approximately 8cm from this handle.The inner clear catheter is broken off from the white tip on the distal end at approx.6.5 cm.A kink was evident at the yellow band mark at approx.12mm from the broken end on the black inner catheter.The inner diameter/lumen of the yellow band marker was partially blocked.The metal coils were unravelled from the yellow band marker distally to approximate 1.5 cm.The metal coiled section from the distal 12.5cm to 37.5 cm was loose.The metal coils are unravelled from the yellow band marker distally to approx.12.5cm the metal coiled section from distal 12.5 to 37.5 is loose.The device flushed with o issue.A 0.035¿ wireguide could not be pushed through as the damage at the yellow band marker would not allow the wire guide to pass.Arising from the lab evaluation the following follow up information was sought.The user had noted that the guide passed without a problem, a set with low resistance.Clarification with regard to ¿low resistance¿ was requested.Other information requested was: which device was used first in the procedure (returned with/without the stent attached)? at which point did the fracture occur? how far into the body did the device advance? at which point was the issue observed? why was the stent not deployed at the target location? was the wireguide hydrated? was the same wireguide used with both devices? was it going through a previously placed stent? the information has not been made available at this time.If at a future date this information becomes available, the file will be updated.Document review: prior to distribution all zilbs-635-10-4 devices are subject to visual a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zilbs-635-10-4 of lot number c1693801 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1693801.There is evidence to suggest the user did not follow the instructions for use (ifu0065-3).The instructions for use state: stenting procedure: 6.Under fluoroscopic guidance, with the elevator open, begin deployment of the stent by holding the wire guide hub stationary and slowly pulling back on the handle.According to the customer testimony the handle was not pulled towards the hub during deployment.Root cause review: a definitive root cause of user error was identified.According to the customer testimony the handle was not pulled towards the hub during deployment.It is possible that they pushed the handle instead of pulling it and this may have accounted for the kinking and the unravelling of the metal coils observed in both devices.Summary: complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key10281733
Report Number3001845648-2020-00427
Device Sequence Number515863
Product Code FGE
UDI-Device Identifier10827002506180
UDI-Public(01)10827002506180(17)221219(10)C1693801
Combination Product (Y/N)N
Initial Reporter CountryPL
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/19/2022
Device Model NumberG50618
Device Catalogue NumberZILBS-635-10-4
Device Lot NumberC1693801
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2020
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/21/2020
Event Location Hospital
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer05/27/2020
Initial Report FDA Received Date07/16/2020
Supplement Report FDA Received Date10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR
Patient Weight60